A COVID-19 booster vaccine may be the trigger for AHUS in women, 38

A booster dose of Moderna’s COVID-19 vaccine appears to have caused an exaggerated immune response in a 38-year-old woman, leading to the development of atypical hemolytic syndrome (aHUS), a case study reported.

The researchers stressed the importance of reporting serious side effects after the COVID-19 vaccine to provide more information about the occurrence of aHUS after vaccination.

the report, “Atypical hemolytic syndrome occurring after receiving an mRNA-1273 COVID-19 booster vaccine: a case report“in American Journal of Nephrology.

Suggestions for reading

COVID 19 Vaccine Booster |  AHUS News |  Illustration of people holding a giant vaccine syringe

aHUS belongs to a larger group of disorders called thrombotic microangiopathy (TMAs). TMAs are characterized by the formation of tiny blood clots in small blood vessels that block blood flow to important organs, especially the kidneys.

Rare disease is it causes By abnormal activity of the complement system, which is part of the immune system. When the complement system is overactive, it can lead to a strong inflammatory reaction and thrombosis.

Mutations in genes that control complement pathway function are found in most people with aHUS. However, triggers of a specific event, such as an infection, are usually required for the disease to progress or relapse.

Vaccination against COVID-19 as a trigger for AHUS

SARS-COV-2, the virus that causes COVID-19, has been identified as one of the causative viral agents that can activate the complement system. Recent studies have described the first episode of aHUS, as well as the occurrence of relapses, after infection with COVID-19.

However, the researchers wrote that “the occurrence of aHUS after vaccination is rare.”

Now, a team in Belgium has reported the case of a previously healthy woman whose AHUS appeared to be caused by a booster dose of Moderna’s COVID-19 vaccine.

The woman was examined by a general practitioner a few days after the vaccination for persistent headaches and general malaise.

A routine blood test performed the day before the vaccination showed that the kidney function was normal and the platelet count was normal. However, six days after vaccination, blood analyzes showed signs of kidney damage, as well as low platelet and red blood cell counts. In addition, she was suffering from high blood pressure which was managed with the beta-blocker nebivolol.

The patient was admitted to the hospital, where laboratory tests showed increased kidney damage accompanied by a decrease in the number of platelets and red blood cells. Fragments of red blood cells, called schistosomiasis, which are characteristic of TMAs, have also been detected.

She underwent dialysis due to impaired kidney function, and began a plasma exchange – a procedure in which the patient’s plasma, the liquid part of the blood, is removed and replaced.

Then she became short of breath. A CT scan revealed signs of infection and fluid buildup in the lungs, which were treated with intravenous (into a vein) antibiotics. No underlying disease, bacterial or viral infection – including COVID-19 – has been found.

Additional tests revealed an increase in some components of the complement cascade.

“Both in vivo [in animal models] And the in the laboratory [in lab dishes] The data support activation of the complement system after infection with the COVID-19 virus, the researchers wrote.

According to the team, SARS-COV-2 proteins can activate the complement system.

“So, … given the fact that mRNA [messenger RNA] COVID-19 vaccines use the SARS-COV-2 protein as an immune target, and vaccination may act as a trigger for complement activation.”

The woman had previously been given two doses of the Pfizer BioNTech COVID-19 vaccine, but had no side effects or major health problems. A previous study reported that people who received the Moderna COVID-19 vaccine had more serious side effects, but experienced a greater antibody response.

According to previous studies, the likelihood of side effects, including increased markers of complement activation, is higher among subjects who received the heterozygous Moderna booster than among those given a homeostatic booster. Asymmetric vaccination occurs when a person receives a vaccine that is different from the one used in the initial dose, while symmetric vaccination occurs when a person receives the same vaccine in all cases.

“Therefore, it can be assumed that patients with known risk factors for AHUS should avoid heterogeneous vaccination, especially the Moderna vaccine,” the researchers wrote.

Kidney biopsy confirmed the presence of TMA with kidney damage. Then the woman started treatment with Soliris (eculizumab), an antibody-based treatment that inhibits the complement pathway often used to treat aHUS.

After starting treatment, kidney function has improved and dialysis can subsequently be discontinued. Additional genetic testing revealed that the patient carried a mutation associated with an aHUS.

Although this study cannot fully demonstrate an association between vaccination and the incidence of COPD, the researchers “hypothesize that the vaccine was a driver of disease progression in a patient with an underlying complement variant.”

They wrote that this was “supported by the fact that the patients’ platelet count was normal one day before vaccination.”

Leave a Comment